Alert archive / New York / Winter Storm Watches in 2020
Winter Storm Watch 9, NWS Buffalo, NY
NWS Buffalo, NY issued this winter storm watch at Nov 29, 2020, 2:05 PM EST for Cattaraugus County, Chautauqua County, Erie County, New York. It took effect at Dec 1, 2020, 1:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 29, 2020, 2:05 PM EST (19:05 UTC)
- In effect from
- Dec 1, 2020, 1:00 AM EST
- Expired
- Nov 30, 2020, 3:48 AM EST
- In force
- Issued by
- NWS Buffalo, NY
Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 60 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
953 WWUS41 KBUF 291905 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 205 PM EST Sun Nov 29 2020 NYZ019-020-085-300315- /O.NEW.KBUF.WS.A.0009.201201T0600Z-201202T2200Z/ Chautauqua-Cattaraugus-Southern Erie- Including the cities of Jamestown, Olean, Orchard Park, and Springville 205 PM EST Sun Nov 29 2020 ...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH WEDNESDAY AFTERNOON... * WHAT...Heavy wet snow possible. Total snow accumulations of a foot or more possible across the higher terrain. Winds could gust as high as 35 mph. * WHERE...Chautauqua, Cattaraugus, and Southern Erie counties. * WHEN...From late Monday night through Wednesday afternoon. * IMPACTS...Travel could become very difficult. The hazardous conditions could impact the morning and evening commutes for both Tuesday and Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Begin needed preparations at home or with your vehicle. Travel may become difficult, so plan accordingly. && $$
2 follow-up statements
310 WWUS41 KBUF 300242 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 942 PM EST Sun Nov 29 2020 NYZ019-020-085-301045- /O.CON.KBUF.WS.A.0009.201201T0600Z-201202T2200Z/ Chautauqua-Cattaraugus-Southern Erie- Including the cities of Jamestown, Olean, Orchard Park, and Springville 942 PM EST Sun Nov 29 2020 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH WEDNESDAY AFTERNOON... * WHAT...Heavy wet snow possible. Total snow accumulations of a foot or more possible across the higher terrain. Winds could gust as high as 35 mph. * WHERE...Chautauqua, Cattaraugus, and Southern Erie counties. * WHEN...From late Monday night through Wednesday afternoon. * IMPACTS...Travel could become very difficult. The hazardous conditions could impact the morning and evening commutes for both Tuesday and Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Begin needed preparations at home or with your vehicle. Travel may become difficult, so plan accordingly. && $$ JLA
071 WWUS41 KBUF 300848 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 348 AM EST Mon Nov 30 2020 NYZ019-020-085-301700- /O.UPG.KBUF.WS.A.0009.201201T0600Z-201202T2200Z/ /O.NEW.KBUF.WS.W.0004.201201T0600Z-201202T1800Z/ Chautauqua-Cattaraugus-Southern Erie- Including the cities of Jamestown, Olean, Orchard Park, and Springville 348 AM EST Mon Nov 30 2020 ...WINTER STORM WARNING IN EFFECT FROM 1 AM TUESDAY TO 1 PM EST WEDNESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 15 inches, with the greatest amounts expected along the Chautauqua Ridge and Boston Hills. Winds gusting as high as 35 mph. * WHERE...Chautauqua, Cattaraugus, and Southern Erie counties. * WHEN...From 1 AM Tuesday to 1 PM EST Wednesday. * IMPACTS...Travel could become very difficult. The hazardous conditions could impact the morning and evening commutes both Tuesday and Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Widespread accumulating snow will create dangerous travel conditions. Submit snow reports through our website or social media. && $$ TMA
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter storm watch went out at Nov 29, 9:45 AM EST, 4 hours 20 minutes earlier.
Area forecast discussion, Nov 29, 9:45 AM EST, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 945 AM EST Sun Nov 29 2020 .SYNOPSIS... Our nice weather today will come to an end later tonight and Monday...as high pressure over the Mid Atlantic region will give way to a deepening storm system over the Deep South. The system will move to West Virginia by daybreak Monday before tracking across the Finger Lakes to the Adirondacks by Monday evening. It will spread a soaking rain of up to an inch across our region in the process. This will be followed by accumulating snows in the lake snow belts Tuesday into Wednesday. && .NEAR TERM /THROUGH MONDAY/... It will be quite nice across the region this afternoon...courtesy of high pressure over the Mid Atlantic region. Tonight, rapid cyclogenesis and then deepening of a sfc low over the deep south will occur as it begins to tracks up the spine of the Appalachians overnight. A wealth of moisture will stream northward which will lead to a thickening of cloud cover as we move through the overnight hours. By early Monday morning, the leading edge of the rain shield should be knocking on our door step with the first rain drops falling over the Southern Tier by daybreak. Temperature wise, lows will actually occur before midnight then hold steady or even rise a bit with lows found in the upper 30s to lower 40s. Widespread steady rain across the region Monday...as the sub 100mb low will track across the Finger Lakes to the Adirondacks. Rainfall should generally range from three quarters to an inch. Bulk of guidance packages in lock step agreement with track and timing. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... A transition to wet snow will occur at higher terrain of the western Southern Tier Monday night and Tuesday, as colder air begins to filter into the region from the west with the passage of the northern stream trough/cold front. Colder air will continue to deepen Tuesday night transitioning the entire area over to snow, while generating a lake response east and northeast of the lakes. Moderate snowfall accumulations are possible across the western Southern Tier, especially where upslope enhances the snow efficiency. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... The closed low aloft and its associated surface low becomes vertically stacked and further weakens while rotating somewhere over southern Ontario and southeastern Quebec Wednesday. That said, the region will be in a more showery regime with some dry periods at times especially for locations outside any influences from the lakes. Additionally, cold air continuing to wrap in across the region will produce a lake response downwind of the lakes. Temperatures across the lower terrain may warm up enough to switch precipitation to rain, whereas temperatures across the higher terrain will remain cold enough to keep all precipitation in the form of snow. Therefore for those locations across the higher terrain, accumulating snowfall is likely, though it is too far out to pinpoint down any exact snow accumulations this far out. Model guidances continue to hint at the main closed upper low pulling away to the north/northeast by Thursday, however upper level trough looks to remain intact over the Northeast. Cyclonic flow and a general west to northwest flow will keep at least the chance for some precipitation in the forecast Thursday and Friday. A brief upper level ridge will work its way overhead Friday night promoting dry weather overnight. The next area of low pressure over the lower Mississippi River Valley will make its way north which will bring the next chance of showers into the region on Saturday. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... VFR weather today with mainly clear skies. VFR conditions this evening will gradually deteriorate overnight... as a cirrus cloud cover will lower to a stratocu deck. While most areas will maintain VFR conditions through the night...cigs will lower to MVFR to IFR levels across the Southern Tier by daybreak. The lower cigs will be accompanied by the onset of steady rain. Outlook... Monday...IFR/MVFR. Rain. Tuesday...VFR/MVFR with the likelihood for rain and snow showers. Wednesday...VFR/MVFR with the chance for rain and snow showers. Thursday...Mainly VFR. && .MARINE... Moderate to fresh breezes will linger across the Lower Lakes today as high pressure will pass by to our south. Rapidly intensifying low pressure over the deep south will bring about strengthening east then northeast winds by late Monday afternoon. This will likely lead to small craft conditions on the south shore of Lake Ontario and parts of Lake Erie for a brief period into Monday night. Another round of small craft conditions develop Tuesday through Thursday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...AR/RSH SHORT TERM...TMA LONG TERM...EAJ AVIATION...RSH MARINE...AR
Hazardous weather outlook, Nov 29, 5:22 AM EST, 8 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 522 AM EST Sun Nov 29 2020 NYZ001>008-010-011-013-014-021-301030- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Livingston-Ontario-Allegany- 522 AM EST Sun Nov 29 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A storm system will bring a soaking rain Monday with a general three quarters of an inch to an inch expected, and may result in ponding of water in poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-301030- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 522 AM EST Sun Nov 29 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A storm system will bring a soaking rain Monday with a general three quarters of an inch to an inch expected, and may result in ponding of water in poor drainage areas. The rain will transition to wet snow Monday night and Tuesday, with some accumulation across higher terrain. Accumulating lake snows will then follow Tuesday night into Wednesday, especially across higher terrain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-301030- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 522 AM EST Sun Nov 29 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Winter Storm Watches in New York, 2020Every winter storm watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.